Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Wilmington, OH

March 12, 2006Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Mar 12, 2006, 4:55 AM EST for Ripley County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2006, 4:55 AM EST (09:55 UTC)
Expired
Mar 12, 2006, 8:00 AM EST
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 120956
FFWILN
INC137-121300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN SOUTHEAST INDIANA

* UNTIL 800 AM EST

* AT 449 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT THUNDERSTORMS CONTINUED TO PRODUCE HEAVY RAINFALL ACROSS THE  
  WARNED AREA. RADAR ESTIMATED THAT UP TO AN INCH OF RAIN HAD FALLEN 
  SINCE 4 AM.  AN ADDITIONAL INCH IS POSSIBLE THROUGH 800            
  AM...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE COUNTY. RUNOFF     
  FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...MILAN... 
FRIENDSHIP AND VERSAILLES.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3925 8509 3893 8515 3892 8545 3916 8545

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 3:04 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 12, 3:04 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
304 AM EST SUN MAR 12 2006

.SHORT TERM (TODAY THROUGH TUESDAY)...
SURFACE ANALYSIS SHOWS DEEP SURFACE LOW OVER MISSOURI WITH
SECONDARY LOW UP NEAR CHICAGO. CONSEQUENTLY...TWO WARM FRONTS ARE
EVIDENT ONE JUST SOUTH OF CINCINNATI AND THE OTHER ACROSS NRN
INDIANA INTO NRN OHIO. KILN RADAR SHOWS LINE OF DEEP CONVECTION
FROM CLEVELAND BACK INTO SRN MISSOURI. THIS LINE IS MAINTAINED BY
A 40 TO 45 KT LOW LEVEL JET AND WILL CONTINUE TO SINK SOUTHWARD.

FIRST OF ALL WILL KEEP FLASH FLOOD WATCH GOING THROUGH 7 PM
MONDAY. PWS OF 1 TO 1.25 WILL BE WITH FORECAST AREA THROUGH MUCH
OF THE DAY MONDAY. THIS IS ABOUT 300% OF NORMAL. WE WILL ALSO HAVE
SEVERAL ROUNDS OF DEEP CONVECTION INCLUDING WHAT IS GOING ON
CURRENTLY. HIGHEST NEAR TERM THREAT ARE OUR INDIANA COUNTIES AND
THE REST OF THE SRN 1/4 OF FORECAST AREA WHERE A GOOD CHUNK OF
THIS THREAT AREA HAS SEEN 2 TO 4 INCHES IN THE PAST 2 DAYS. AS FOR
THIS MORNING TRAINING ECHOES WILL LIKELY RESULT IN SEVERAL FLASH
FLOOD WARNINGS...ESPECIALLY AS LINE SAGS INTO INTO VICINITY OF
OHIO RIVER.

SPC HAS PLACED WESTERN PORTION OF FA IN A MODERATE RISK IN DAY 1.
THIS THREAT IS FOR MAINLY TONIGHT AS DEEP CONVECTION OVER THE MID
MS VLY ORGANIZES INTO A SQUALL LINE AND PROPAGATES EAST INTO OHIO.
THIS IS LARGELY DUE TO INTENSIFYING MID LEVEL FLOW AS SURFACE LOW
DEEPENS AND MOVES INTO GREAT LAKES. NAM IS SUGGESTING 50 KT LOW
LEVEL JETS WITH GOOD UPPER LEVEL DIVERGENCE BY LATE TONIGHT. BIG
QUESTION WILL BE INTENSITY OF SQUALL LINE AFTER MIDNIGHT. IT
SHOULD BE WEAKENING...HOWEVER THIS IS A VERY DYNAMIC SYSTEM. PLAN
TO ISSUE SPS HIGHLIGHTING TIMING OF EXPECTED CONVECTION.

COLD FRONT WORKS THROUGH ON MONDAY. NAM SUGGESTING AT LEAST 1000
J/KG AHEAD OF COLD FRONT WITH HELICITY AROUND 300 AND 0 TO 3 KM
SHEAR AROUND 30 M/S. COLD FRONT SHOULD BE ROUND 2 OF SEVERE WITHIN
12 HOURS.

IT LOOKS LIKE A BREAK FROM THE SIGNIFICANT WEATHER ONCE COLD FRONT
MOVES THROUGH...AT LEAST IN THE SHORT TERM.

TIPTON

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
NO CHANGES WERE MADE IN THE EXTENDED FORECAST. FOR THOUGHTS OF
PREVIOUS EXTENDED FORECASTER SEE BELOW.

&&

.AVIATION (06Z-06Z)...
LOW LEVEL JET APPEARS TO BE KICKING IN WITH ISOLATED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS NORTHERN PORTIONS OF FA DURING THE
PAST COUPLE OF HOURS. MEANWHILE...LARGE AREA OF SHOWERS AND
THUNDERSTORMS PUSHING ACROSS INDIANA. GIVEN INCREASING LOW LEVEL
JET AND SOME WEAK ELEVATED INSTABILITIES PROGGED TO CONTINUING
THROUGH THE OVERNIGHT HOURS...EXPECT TO SEE SHOWERS AND
THUNDERSTORMS OVERSPREAD/FILL IN ACROSS NORTHWEST HALF OF FA
THROUGH DAYBREAK. SURFACE WAVE THEN FORECAST TO MOVE UP ALONG
BOUNDARY SO WILL CONTINUE WITH PCPN THROUGH GOOD DEAL OF THE DAY
BEFORE ENDING THINGS THROUGH LATE AFTERNOON. BETTER INSTABILITIES
DURING THE DAY GENERALLY REMAIN TO THE SOUTHWEST OF TAF SITES AND
WITH LOSS OF LOW LEVEL JET...WILL JUST GO WITH CB MENTION THROUGH
LATE MORNING INTO EARLY AFTERNOON. &&

.PREVIOUS DISCUSSION...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 446 PM EST SAT MAR 11 2006

LONG TERM (TUESDAY THROUGH SATURDAY)...
DEPARTING SYSTEM ON TUE WITH UPPER TROF COMING THRU AND UPPER LVL
FLO BECOMING NWRLY. HAVE MENT OF CHC OF MIXED LINGERING PCPN TUE
BUT GENERALLY HAVE SPED UP THE ENDING TIME BASED ON TRENDS.

SECONDARY FRONT TO PIVOT THRU TUE NIGHT SO HAVE KEPT A SLIGHT CHC
OF SNOW SHOWERS IN THE NE WHERE MSTR AND LIFT ARE BEST. SFC HI PRES
TO BUILD SE INTO THE OH VLY WED. HAVE DRY FCST WED/WED NIGHT WITH
HI PRES DOMINATING.

NEXT WEATHER SYSTEM...A SFC LOW TO TRACK FROM THE MID MS VLY INTO
THE OH VLY THU/THU NIGHT. TRENDS ARE SLOWER AND FURTHER SOUTH WITH
THIS SYSTEM. HAVE SLOWED THE ONSET OF PRECIP TO DAYBREAK THU AND
INCREASED POPS TO LKLY N AND HI CHC SOUTH. UPPER LVL TROF TO PIVOT
THRU EARLY FRIDAY AND THUS HAVE LINGERED A CHC OF SNOW SHOWERS EARLY
FRI. IN NWRLY FLOW SFC HI PRESSURE TO OFFER DRY WX REMAINDER OF FRI
INTO SAT.

TEMP WISE...HAVE TRENDED TEMPS COOLER THAN PREV FCST AND COOLER THAN
MEX GUID GENERALLY CLOSER TO MEN VALUES THRU THE PERIOD.

&&

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR OHZ026-034-035-042>046-051>056-060>065-070>074-
     077>082-088 UNTIL 7 PM MONDAY.
KY...FLOOD WATCH FOR KYZ089>100 UNTIL 7 PM MONDAY.
IN...FLOOD WATCH FOR INZ050-058-059-066-073>075-080 UNTIL 7 PM
     MONDAY.
&&
Hazardous weather outlook, Mar 11, 4:20 PM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EST SAT MAR 11 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
420 PM EST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT
A COLD FRONT WILL PUSH ACROSS THE REGION OVERNIGHT. THIS WILL
BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL
WILL BE POSSIBLE. WITH THE GROUND ALREADY SATURATED...URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER LOW PRESSURE SYSTEM WILL PUSH ACROSS THE OHIO VALLEY
SUNDAY NIGHT INTO THE MONDAY MORNING. THIS WILL BRING ANOTHER
SHOT OF RAINFALL. HEAVY RAINFALL WILL BE POSSIBLE ONCE
AGAIN...WITH URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE.
THE ATMOSPHERE WILL ALSO BE UNSTABLE...SO SOME OF THE
THUNDERSTORMS WILL BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 5:36 AM ESTFlash Flood WarningILNDearborn, Ohio3 hr
Mar 12, 8:27 AM ESTFlash Flood WarningILNDearborn, Ohio, Ripley, Switzerland3 hr

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.